Hail, Windham
- When
- July 22, 4:58 PM EST
- Where
- Windham County, Putnam
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.917, -71.900
A severe thunderstorm downed large tree limbs and wires in Ashford and Putnam. Dime sized hail was also reported in Putnam.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A severe thunderstorm downed large tree limbs and wires in Ashford and Putnam. Dime sized hail was also reported in Putnam.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 22, 2:19 PM EST, 2 hours 39 minutes earlier.
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231000- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 319 PM EDT TUE JUL 22 2003 .SHORT TERM (TONIGHT AND WEDNESDAY)... MORE SHOWERS AND THUNDERSTORMS WERE CURRENTLY DEVELOPING OVER PENNSYLVANIA AND NEW YORK STATE. MID LEVEL FLOW WILL BRING THIS ACTIVITY INTO OUR REGION THIS EVENING INTO THE OVERNIGHT HOURS. MORE SHOWERS AND THUNDERSTORMS MAY ALSO DEVELOP LATER ON TONIGHT... ESPECIALLY ACROSS THE WESTERN SECTIONS WITH STRONG ISENTROPIC LIFT DEPICTED. INSTABILITY IS MARGINAL...BUT COULD SEE A SEVERE THUNDERSTORM OR TWO...ESPECIALLY EARLY ON. SHOWERS AND THUNDERSTORMS SHOULD BE WIDESPREAD ACROSS MUCH OF THE AREA DURING THE MORNING HOURS. EXPECT THE MAIN DISTURBANCE TO LIFT NORTHWARD DURING THE AFTERNOON...BUT STILL CAN NOT RULE OUT ADDITIONAL DEVELOPMENT IN THE AFTERNOON. .MARINE...WILL CONTINUE THE SCA FOR SEAS ALONG THE OUTER-WATERS AS SEAS WILL CONTINUE TO BUILD. HOWEVER...WILL STAY BELOW THE GLOBAL WAVE MODELS FORECAST OF 12 FOOT SEAS. .LONG TERM (WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...LITTLE HAS CHANGED IN THE GENERALLY SYNOPTIC SITUATION. THE COLD FRONT IS DRIFTING EAST...AND WILL TAKE MUCH OF THE WEEK TO REACH THE COAST. WAVES OF LOW PRESSURE WILL MOVE ALONG THE FRONT. THE ETA MORE THAN THE GFS IS FORECASTING A SLIGHT BREAK IN THE SHOWER PATTERN THURSDAY. BY FRIDAY THE LAST BIT OF MOISTURE HAS MOVED THROUGH THE AREA...AS HIGH PRESSURE BUILDS IN. THIS MEANS A PLEASANT SUMMER DAY ON SATURDAY BEFORE THE NEXT SYSTEM MOVES IN FOR SUNDAY. GENERALLY FOLLOWED A BLEND BETWEEN ETA AND GFS. AS THERE IS NOT A LOT OF DIFFERENCE BETWEEN THE MODELS. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ232-233-235-237-254-255.
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 644 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY A COLD FRONT ACROSS THE EASTERN GREAT LAKES WILL REMAIN NEARLY STATIONARY TODAY. A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON...ACROSS NEW YORK STATE AND PENNSYLVANIA AND MOVE EAST TOWARD WESTERN NEW ENGLAND LATE IN THE DAY. THUNDERSTORMS ARE EXPECTED TO WEAKEN AS THEY APPROACH NEW ENGLAND...HOWEVER ONE OR TWO STORMS MAY PRODUCE SEVERE WEATHER LATE TODAY WEST OF THE CONNECTICUT RIVER...INCLUDING THE TOWNS OF MONROE...HAWLEY...WORTHINGTON AND SOUTH INTO WESTERN HARTFORD COUNTY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN WEDNESDAY NIGHT INTO FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . NOCERA
MAZ006-007-221845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 207 PM EDT TUE JUL 22 2003 AT 203 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH 2 MILES SOUTHEAST OF DANVERS...OR ABOUT 4 MILES WEST OF BEVERLY...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... MANCHESTER AND ROWLEY AROUND 215 PM ESSEX AND IPSWICH AROUND 220 PM GLOUCESTER AROUND 230 PM ROCKPORT AROUND 235 PM BELK VALLEE
CTZ004-MAZ012-RIZ001-222100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 420 PM EDT TUE JUL 22 2003 AT 416 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES SOUTHWEST OF WOODSTOCK...OR ABOUT 6 MILES WEST OF PUTNAM...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... PUTNAM AROUND 425 PM THOMPSON AND DUDLEY AROUND 430 PM WEBSTER AROUND 435 PM MILLBURY AND BURRILLVILLE AROUND 440 PM DOUGLAS AROUND 445 PM SUTTON AROUND 450 PM BELK
MAZ005-012-013-222145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 453 PM EDT TUE JUL 22 2003 AT 451 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL OVER UPTON...OR ABOUT 5 MILES WEST OF MILFORD...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... HOPKINTON AROUND 500 PM ASHLAND...HOLLISTON AND SOUTHBOROUGH AROUND 505 PM MILLIS AROUND 510 PM SHERBORN...FRAMINGHAM AND MEDFIELD AROUND 515 PM NATICK AND DOVER AROUND 520 PM BELK
CTZ002>004-222130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 459 PM EDT TUE JUL 22 2003 AT 456 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL 4 MILES SOUTHWEST OF BOLTON...OR ABOUT 4 MILES SOUTH OF MANCHESTER...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... BOLTON AND VERNON AROUND 505 PM ANDOVER AROUND 510 PM COLUMBIA AROUND 515 PM COVENTRY AROUND 520 PM MANSFIELD...STORRS...WILLINGTON AND CHAPLIN AROUND 530 PM BELK
CTZ004-MAZ012-RIZ001-222215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 547 PM EDT TUE JUL 22 2003 AT 545 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER WOODSTOCK...OR ABOUT 5 MILES NORTHWEST OF PUTNAM... MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... WEBSTER AROUND 555 PM DOUGLAS...MILLBURY AND BURRILLVILLE AROUND 605 PM WHITINSVILLE AND SUTTON AROUND 610 PM UXBRIDGE...NORTHBRIDGE...MILLVILLE AND MENDON AROUND 615 PM BELK FRANK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
557 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM DUDLEY MA WIND DAMAGE
07/22/03 WORCESTER TREES AND WIRES DOWN
REPORTED BY AMATEUR RADIO
WTBThe Boston radar (KBOX), 63 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375496, 5375497.